What Medications Can Cause Gynecomastia?

If you attend a gynecomastia consultation in Manhattan, NY, your doctor might determine that medications are most likely to blame for the enlargement of your breast tissue. Before you consider having gynecomastia surgery, you might consider asking your medical provider if you should adjust your medication regimen. Hormones are often to blame for gynecomastia, although cardiovascular drugs such as ACE inhibitors and calcium channel blockers can also result in this condition.

Other classes of medications that can result in gynecomastia include drugs that act upon the central nervous system. These CNS-acting drugs include antidepressants, benzodiazepines, first-generation antipsychotics, and phenothiazines. Medications that inhibit androgen synthesis and activity, including LH-RH agonists and antiandrogens for the treatment of prostate cancer are other possible causes of gynecomastia, among many others. When you visit a cosmetic surgeon, be sure to disclose your full medical history, including the drugs you may currently be taking or that you have taken in the past.

medications - pills